At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Common signs of an ibuprofen allergy can range from facial swelling to more serious problems such as breathing difficulties, as well as the possibility of the body going into shock. Allergic reactions to ibuprofen are not very common, and the serious medical problems that can accompany any type of drug allergy are even less rare, but some people do have to deal with reactions to this commonly used medication. Most negative side effects are limited to swelling, rashes, and hives, along with other common responses by the body that are associated with any type of allergy.
Facial swelling is one of the most common signs that an ibuprofen allergy may be present. The face will become flushed and the eyes will redden and begin watering. Eyes that water, are red, become dry and itchy, are common indicators of an allergy. An allergic reaction to ibuprofen will almost always show in the face and the eyes before other signs are noticed.
Symptoms of an ibuprofen allergy are not always limited to the face and eyes. Rashes, hives, or even both can become present on any part of the body. The most common places that they appear are under the arms and on the torso, but they can surface almost anywhere. If itching and dryness appears while taking ibuprofen, it may be a sign that an allergy is present. If they appear along with facial swelling and watery eyes, then a licensed medical practitioner should be consulted immediately.
One of the more serious complications that can occur when an ibuprofen allergy is present can be difficulty in breathing. A person that already has asthma may experience an asthma attack that requires medication or immediate hospital care. Having a difficult time breathing can be serious enough in a normally healthy person, but when a person has asthma problems already it can become a life threatening issue. People afflicted with asthma are encouraged to discuss the possibility of an allergic reaction to ibuprofen with their medical provider, and discuss specific symptoms to watch for.
With an allergic reaction to ibuprofen, there is the possibility of the body going into shock. Shock is a serious condition that can cause numerous problems. If any signs of shock are shown in the person taking this over the counter medication, immediate medical help should be sought. An ibuprofen allergy very rarely causes this type of complication, but when it does, more serious problems will arise within a short period of time.